Tennessee, 2018

Damaging Wind in Tennessee, June 30, 2018

June 30, 2018 · NWS MRX · 1 event in 1 county or zone

Widely scattered thunderstorms formed over Southeast Tennessee during the evening. A lone storm produced a gust strong enough to down a few trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Widely scattered thunderstorms formed over Southeast Tennessee during the evening. A lone storm produced a gust strong enough to down a few trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 30, 6:44 PM EST, 6 minutes earlier.

Area forecast discussion, Jun 30, 6:44 PM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
744 PM EDT Sat Jun 30 2018

.AVIATION...High pressure will remain in control through the TAF
period for little change in the overall weather.  As a result...will
see a few thunderstorms linger over the area through sunset.  This
activity is currently centered over southern areas and may briefly
affect CHA.  Overnight...it will be mainly dry with a few scattered
clouds moving through. Patchy fog is expected towards morning but
should mainly affect the TRI TAF area for early morning MVFR
conditions.  On Sunday...expect another repeat of recent days with
afternoon convection developing over higher elevations with little
movement into the terminals...so will not mention in TAFs at this
time. Winds should remain below 10 KTs throughout the TAF period.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

mjb
Hazardous weather outlook, Jun 30, 2:37 PM EST, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
337 PM EDT Sat Jun 30 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-011945-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
337 PM EDT Sat Jun 30 2018 /237 PM CDT Sat Jun 30 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms each day from Sunday through
Friday, especially across southeast Tennessee and southwest North
Carolina. The thunderstorms will be mainly during the afternoon
and evening hours with a few storms becoming strong to possibly
severe each day. The main concerns will be strong and gusty winds,
frequent lightning and isolated flooding from the heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TD/SR

In the hours before

Special weather statement, Jun 30, 4:47 PM EST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Morristown TN
547 PM EDT SAT JUN 30 2018

TNZ101-102-302230-
West Polk TN-East Polk TN-
547 PM EDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POLK COUNTY UNTIL
630 PM EDT...

At 547 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Benton, moving southwest at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Big Frog Mountain, Parksville and Conasauga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3499 8477 3505 8476 3508 8474 3509 8474
      3510 8475 3512 8473 3513 8465 3513 8457
      3499 8448
TIME...MOT...LOC 2147Z 063DEG 10KT 3502 8461
Special weather statement, Jun 30, 5:16 PM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Morristown TN
616 PM EDT SAT JUN 30 2018

TNZ084-085-100-302300-
Bradley TN-Meigs TN-McMinn TN-
616 PM EDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BRADLEY...
SOUTHWESTERN MEIGS AND SOUTHWESTERN MCMINN COUNTIES UNTIL 700 PM
EDT...

At 616 PM EDT, Doppler radar was tracking a strong thunderstorm near
Charleston, or 8 miles southwest of Athens, moving west at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cleveland, Charleston, Calhoun, Riceville, Hillsview, Hopewell, Big
Spring and Tasso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3546 8498 3546 8497 3545 8496 3544 8494
      3544 8491 3546 8490 3546 8465 3530 8457
      3527 8465 3527 8467 3526 8467 3517 8490
TIME...MOT...LOC 2216Z 068DEG 9KT 3536 8470
Special weather statement, Jun 30, 5:28 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Morristown TN
628 PM EDT SAT JUN 30 2018

NCZ060-302315-
Cherokee NC-
628 PM EDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEROKEE COUNTY UNTIL 715
PM EDT...

At 628 PM EDT, Doppler radar was tracking a strong thunderstorm near
Murphy, moving northwest at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Murphy, Hiawasse Dam, Violet, Culberson, Unaka and Hot House.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3499 8417 3502 8432 3510 8431 3525 8425
      3527 8423 3526 8421 3524 8419 3524 8417
      3513 8395 3499 8402
TIME...MOT...LOC 2228Z 113DEG 9KT 3508 8408
Special weather statement, Jun 30, 5:34 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Morristown TN
634 PM EDT SAT JUN 30 2018

TNZ100-101-302300-
West Polk TN-Bradley TN-
634 PM EDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR BRADLEY AND NORTHWESTERN POLK
COUNTIES UNTIL 700 PM EDT...

At 634 PM EDT, Doppler radar was tracking a strong thunderstorm near
Benton, moving west at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cleveland, Benton, South Cleveland, East Cleveland, Wildwood Lake,
Waterville, Hopewell, Flint Springs, Tasso and Red Clay State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3527 8496 3526 8474 3525 8473 3526 8471
      3525 8470 3525 8471 3524 8470 3526 8467
      3526 8464 3508 8467 3499 8495
TIME...MOT...LOC 2234Z 097DEG 9KT 3518 8475
Special weather statement, Jun 30, 5:55 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Morristown TN
655 PM EDT SAT JUN 30 2018

TNZ084-099-100-302330-
Bradley TN-Hamilton TN-Meigs TN-
655 PM EDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BRADLEY...SOUTHERN MEIGS
AND SOUTHEASTERN HAMILTON COUNTIES UNTIL 730 PM EDT...

At 655 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cleveland, moving west at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cleveland, Charleston, South Cleveland, East Cleveland, Wildwood
Lake, Calhoun, McDonald, Waterville, Hopewell and Tasso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3508 8506 3537 8504 3529 8476 3529 8474
      3528 8474 3528 8475 3526 8474 3511 8477
TIME...MOT...LOC 2255Z 097DEG 9KT 3522 8485

The radar

The Northeast Alabama radar (KHTX), 102 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
June 30, 6:50 PM EST
Where
Hamilton County, 0.56 mi E of Sale Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.380, -85.110

A few trees were reported down across the northern part of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755314.